Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 148, NWS Topeka, KS

July 5, 2001Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2001, 3:23 AM CDT for Morris County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 3:23 AM CDT (08:23 UTC)
Expired
Jul 5, 2001, 4:15 AM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morris County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:50 AM CDTHail 2White City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 050823
SVRTOP

KSC127-050915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 415 AM CDT

* AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WHITE CITY...OR ABOUT 19
  MILES SOUTH OF JUNCTION CITY...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  WHITE CITY
  PARKERVILLE
  WILSEY
  COUNCIL GROVE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3883 9679 3861 9690 3851 9651 3869 9637

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 5, 3:00 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT THU JUL 5 2001

DURATION OF THUNDERSTORMS TODAY AND CHANCES TONIGHT MAIN CONCERNS.

THUNDERSTORMS ERUPTED OVER THE LAST COUPLE OF HOURS ACROSS SOUTH
CENTRAL NEBRASKA INTO SOUTHEAST KANSAS IN WARM ADVECTION. 850-700 MB
CONVERGENCE NOTED ON AREAS PROFILERS. THUNDERSTORMS SHOULD CONTINUE
THROUGH THE MORNING HOURS BEFORE DISSIPATING. WILL GO WITH SCATTERED
TO OCCASIONAL WORDING IN ZONES ALONG WITH SEVERE.

TONIGHT...STRONG WARM ADVECTION AT 850 MB TO 700 MB AS UPPER HIGH
BEGINS TO NUDGE EAST. COULD SEE SOME ELEVATED CONVECTION ONCE AGAIN.
WILL KEEP MENTION OF SMALL POPS ACROSS ALL OF THE CWA TONIGHT.

FRIDAY...UPPER HIGH SHIFTS EAST ACROSS KS AND 850 MB TEMPERATURES
WARM TO 27 TO 30 CELSIUS. FWC WARMER THAN AVN MOS BUT WILL RAISE IT
A BIT AND KEEP CURRENT FORECAST GOING...AROUND 100 NORTH CENTRAL AND
MID/UPPER 90S EAST CENTRAL AND NORTHEAST.

IN THE EXTENDED...UPPER HIGH TO REMAIN ENTRENCHED THROUGH THE
WEEKEND AND WILL KEEP THE HEAT ON. STILL LOOKS LIKE A CHANCE FOR
RAIN AGAIN ON TUESDAY AS UPPER HIGH MOVES WEST AND WAVE APPROACHES
FROM NEBRASKA IN NORTHWEST FLOW. WILL. MAKE NO CHANGES TO CURRENT
EXTENDED.

.TOP...NONE.

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:35 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa40 min
Jul 5, 4:19 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.